Oklahoma, 2021

Hail and Damaging Wind in Oklahoma, May 26, 2021

May 26, 2021 · NWS AMA · 3 events in 1 county or zone

An upper level storm system, initially over the southwestern United States, approached the area and sent various disturbances across the region. With ample moisture, instability, and increased wind shear, thunderstorms initiated along a dryline and progressed towards the northeast and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level storm system, initially over the southwestern United States, approached the area and sent various disturbances across the region. With ample moisture, instability, and increased wind shear, thunderstorms initiated along a dryline and progressed towards the northeast and east. A couple of the storms became supercells, which were the cause of the 4 reported tornadoes on this date across the Texas Panhandle as well as very large hail in some instances. While the majority of the severe storms remained just south in the Texas Panhandle, there were some severe storm reports from a storm that crossed into Beaver County from the southwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 5:40 PM CST, 2 minutes earlier.

Area forecast discussion, May 26, 5:40 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
640 PM CDT Wed May 26 2021

.AVIATION...
VFR conditions are expected for all TAF sites. Only exception
would be TS that move over TAF sites with erratic winds. Reports
of moderate to severe turbulence from PIREP at 2325Z at KAMA.
VCTS conditions at KAMA will exist through around 04-06Z before
storms exit the region. Some WS will exist through 09Z before
dissipating. VFR will continue past 06Z for all TAF sites with sct
mid level clouds. Winds will generally be out of the south and
southwest at 5-15 kts.

Meccariello

&&

.PREV DISCUSSION... /Issued 237 PM CDT Wed May 26 2021/

SHORT TERM...Today through Tomorrow Morning...

Satellite today has had an array of complications for us to
figure out what's going to happen with today's severe weather
chances. This morning we had low clouds which may have slowed our
ability to break the cap. Currently there are high clouds
streaming into the area from NM which may limit our ability to
reach convective temps. Obs show the dryline is starting to bulge
into the Panhandles over Bootleg to Adrian. Short range models
prog the dryline to further protrude and push to a line from just
west of Hereford to Sunray to Goodwell to Elkhart. Storms are
expected to fire off of the dryline, which seems reasonable as we
will have some uplift from a shortwave crossing the area around
mid-afternoon to help with any hindrances from the low clouds
earlier or current high clouds. We will be doing a 19Z special
sounding to see just how strong the cap is at AMA and how likely
we are to break it. The low clouds were stronger and held on
longer in the southeast TX Panhandle, so there may be stronger
capping in that area. Obs also show some low level convergence
from the southwest flow behind the dryline and the southeasterly
flow across the rest of the Panhandles. This may help to enhance
the potential for a cu field to develop around Umbarger to Boys
Ranch, which is also where the NamNest wants to develop the first
storms of the day. If the NamNest is the best model of the day, it
suggests we should see a slight cap still at 2 PM and that it
should erode by 4 PM. CAMS are in some agreement that the southern
TX Panhandle will see storms fire up today, but not all agree
with the possibility of storms splitting up and some going towards
the OK Panhandle. With the low clouds not in place up in the
northeast this morning and the high clouds just now coming across
that area, there is some likelihood that the cap there may be able
to break and see storms cross that portion of the area. Thus have
included pops to account for those models indicating storms going
that direction. CAMs have great instability for today with MLCAPE
of 1500 J/kg and MUCAPE of 4000 or more J/kg. DCAPE is forecast
to be around 1500 J/kg. Storm motion will again be fairly slow
today with 15-20 mph. LCLs have lowered today to be around 1000m
and 0-1km SRH is around 75-100 m2/s2. So today with all these
parameters, we will likely see hail of ping pong size with some
stronger storms able to reach upwards of 3 inch hail. Winds may
become 70-80 mph with collapsing storms or good downbursts.
Tornadoes will be possible today, especially around boundaries
where shear can increase. After the storms dive to the east and
exit the area, there will be another shot at a round 2 as storms
come in from the north overnight in the early morning hours.
Models are projecting those storms to enter the OK Panhandle
around 4 or 5 AM and dive southeast. These storms will be ahead of
the cold front that is expected to come into the Panhandles
starting around 8 AM. The cold front looks to sag into the area
through midday.

Beat

LONG TERM...Tomorrow Afternoon through Tuesday...

Active weather pattern continues for the Panhandles. Not everyone
will get a chance of showers and storms everyday, but throughout
the forecast period, there will be many chances for precipitation.

Starting tomorrow afternoon, strong to severe thunderstorms are
once again possible for a good portion of the combined Panhandles.
The main focal point for thunderstorm development would be in a
corridor ahead of equatorward moving cold front across the Texas
Panhandle by tomorrow afternoon. In-conjunction to the cold front,
the dryline, which we have been watching for several days now will
also contribute to the potential thunderstorms development. Setup
overall tomorrow is a bit tricky. If the front moves faster to
the south, or capped environment remains, or in some model runs,
outflow from storms further east that develops shifts unstable air
further south, the Panhandles could miss out on any thunderstorm
chances altogether. Some of the latest 26/12Z global and numerical
data try to paint this solution. The more aggressive CAMs/ECMWF
allow daytime heating to generate enough SBCAPE to break the cap
and form robust supercells and/or multicell clusters to form in
environment ahead of two aforementioned sfc boundaries. Very
large hail and damaging winds will be the main threat with MUCAPE
values around 3000 J/kg and sfc-6 km shear around 40 kts. Could
not even rule out a tornado just ahead of the cold front where the
best directional shear would be located. Best chance for this
kind of set up will be in the south central and southeastern TX
Panhandle. But again, this could happen if surface based
initiation can occur. There is still a chance the main cold front
moves too quickly or the environment is too capped to see any
severe storms. Will have to watch observation trends closely.

What does seem to be consistent in the latest data is the MLCAPE
values of 1000-2000 J/kg lingering through tomorrow night.
Although capped at the surface by tomorrow night, perturbations
moving ENE into the Panhandles in the wake of the cold front could
generate a second round of thunderstorms with large hail the main
threat. H850-700 theta-e advection will be prevalent, even after
the front passes due to the perturbations tapping into some
southerly flow. This will help keep mid levels unstable for
overnight convection. Watching observational trends closely. High
temperatures will peak ahead of the front with all of the
Panhandles ranging from the lower to upper 80s.

Residual chances for showers and thunderstorms continue through
the remainder of the forecast period. Perhaps some areas will get
a brief break from the precipitation during the day on Saturday as
the main dryline has not materialized after the latest round of
convection. Saturday night through Tuesday, several chances of
precipitation return to the Panhandles as latest 26/12Z global
model data tries to cut off a low over the SW CONUS and reinforce
its position with a Rex Block on the California coastline. This
may result in daily diurnal convection chances with southeasterly
surface flow returning and interacting with dryline in eastern
New Mexico. However, latest numerical data shows a more subtle
moisture source. Going throughout the long term forecast period,
thunderstorm chances are expected, but with each passing day, as
cooler temperatures are in store over the weekend into next week,
severe thunderstorms chances lower slightly each day.
Temperatures will stay below average Friday through the remainder
of May.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/29
Hazardous weather outlook, May 26, 1:35 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
235 PM CDT Wed May 26 2021

OKZ001>003-TXZ001>020-317-270745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
235 PM CDT Wed May 26 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Panhandles this
afternoon and tonight. Some of the storms may become severe with
large hail and damaging winds the main threats. A tornado is also
possible. Heavy rain could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across parts of the Panhandles
through Tuesday. Some of the storms may become severe with large
hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 26, 4:16 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             4 NW WASHBURN           35.21N 101.63W
05/26/2021  M1.25 INCH       POTTER             TX   STORM CHASER

            MOSTLY HALF INCH TO QUARTER, A FEW HALF
            DOLLAR SIZE HAIL.

&&

BIEDA
Special weather statement, May 26, 5:13 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
613 PM CDT Wed May 26 2021

TXZ007-008-262345-
Hutchinson TX-Moore TX-
613 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON AND
SOUTHEASTERN MOORE COUNTIES UNTIL 645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fritch, or 10 miles west of Borger, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Tornado Watch remains in effect until midnight CDT for the
Panhandle of Texas.

LAT...LON 3565 10170 3592 10159 3581 10122 3562 10152
      3562 10164
TIME...MOT...LOC 2313Z 220DEG 35KT 3566 10159

Ward
Local storm report, May 26, 5:18 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             3 WSW PANHANDLE         35.32N 101.43W
05/26/2021  M1.00 INCH       CARSON             TX   STORM CHASER

&&

BIEDA
Local storm report, May 26, 5:21 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          7 N GRUVER              36.36N 101.43W
05/26/2021                   HANSFORD           TX   STORM CHASER

            START TIME OF TORNADO IS 5:56 PM CDT,
            CONTINUING TO RECEIVE REPORTS OF A TORNADO
            AS OF 6:14 PM CDT.

&&

BIEDA
Local storm report, May 26, 5:30 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             PANHANDLE               35.34N 101.39W
05/26/2021  M1.50 INCH       CARSON             TX   TRAINED SPOTTER

&&

BIEDA
Local storm report, May 26, 5:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             8 NNE GRUVER            36.36N 101.36W
05/26/2021  M2.00 INCH       HANSFORD           TX   STORM CHASER

            REPORT RECEIVED VIA SPOTTER NETWORK.

&&

BIEDA

The radar

The Dodge City radar (KDDC), 148 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beaver

When
May 26, 5:42 PM CST
Where
Beaver County, Bryans Corner
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.620, -100.820

Accumulating hail was occurring at time of report.

Hail, Beaver

When
May 26, 6:14 PM CST
Where
Beaver County, 2.76 mi N of Elmwood
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.660, -100.520

Thunderstorm Wind, Beaver

When
May 26, 7:11 PM CST
Where
Beaver County, 7.21 mi E of Elmwood
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.620, -100.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953336, 953337, 953338.